Try it
Pharmacology · Cardiovascular drugs: short-acting dihydropyridines after infarction
Sample itemA man five days after myocardial infarction has recurrent angina and a blood pressure of 160/100 mmHg. Which drug, given as an immediate-release capsule, should be avoided because reflex sympathetic activation is associated with increased mortality?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Short-acting nifedipine
Immediate-release nifedipine causes abrupt vasodilatation with reflex tachycardia and sympathetic activation, which can worsen ischaemia and was linked to higher mortality in coronary disease. Beta blockers, ACE inhibitors and nitrates are standard after infarction. Long-acting dihydropyridines are acceptable if needed.
Option by option
A. Atenolol
Atenolol reduces heart rate and mortality after infarction.
B. Short-acting nifedipine (correct)
Correct. Abrupt vasodilatation with reflex tachycardia can aggravate ischaemia and raise mortality.
C. Isosorbide mononitrate
Isosorbide mononitrate relieves angina without reflex activation of this size.
D. Ramipril
Ramipril improves survival after infarction, especially with left ventricular dysfunction.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?